Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Columbia, SC

March 20, 2018Burke County, Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2018, 1:56 AM EDT for Burke County, Columbia County, Richmond County, Georgia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2018, 1:56 AM EDT (05:56 UTC)
Expired
Mar 20, 2018, 2:48 AM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 2:29 AM EDTTSTM WND DMG4 S Augusta, GANWS TEAM SURVEYED THE DAMAGE ALONG MARVIN GRIFFIN ROAD. ROOF DAMAGE OCCURRED TO 4 INDUSTRIAL BUILDINGS. ONE BUILDING'S EXTERIOR MASONRY WAS DAMAGED WHEN THE ROOF WAS UPLIFTED THEN FELL BACK DOWN. DAMAGE OCCURRED TO 11 VEHICLES FROM ROOF DEBRIS AND STRONG WINDS
Mar 20, 2:32 AM EDTTSTM WND DMG4 S Augusta, GAMEDIA MEMBER REPORTED MULTIPLE TREES DOWN AND ROOF DAMAGE TO A COUPLE OF STRUCTURES ON MARVIN GRIFFIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 1:51 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS52 KCAE 200556
SVRCAE
GAC033-073-245-200715-
/O.NEW.KCAE.SV.W.0007.180320T0556Z-180320T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
156 AM EDT TUE MAR 20 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Columbia County in east central Georgia...
  Northwestern Burke County in east central Georgia...
  Richmond County in east central Georgia...

* Until 315 AM EDT

* At 154 AM EDT, a likely severe thunderstorm in southern
  McDuffie County was moving eastward near 45 mph and toward
  Richmond County and northern Burke County. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grovetown, Evans, Augusta, Martinez, Fort Gordon, Hephzibah, Blythe
  and Keysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3328 8222 3355 8219 3354 8202 3350 8199
      3349 8199 3348 8195 3315 8198 3318 8225
      3319 8225 3323 8223 3326 8225 3327 8228
TIME...MOT...LOC 0554Z 272DEG 37KT 3337 8238 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
593 
WWUS52 KCAE 200648
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
248 AM EDT TUE MAR 20 2018

GAC033-073-245-200656-
/O.CAN.KCAE.SV.W.0007.000000T0000Z-180320T0715Z/
Columbia GA-Burke GA-Richmond GA-
248 AM EDT TUE MAR 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA...
EXTREME NORTHWESTERN BURKE AND RICHMOND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved
out of the area. A severe thunderstorm warning remains in effect
for much of the remainder of Burke County until 345 am.

A severe thunderstorm watch remains in effect until 900 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3328 8222 3355 8219 3354 8202 3350 8199
      3349 8199 3348 8195 3315 8198 3318 8225
      3319 8225 3323 8223 3326 8225 3327 8228
TIME...MOT...LOC 0637Z 272DEG 37KT 3335 8173 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:56 PM EDT, 6 hours earlier.

Area forecast discussion, Mar 19, 7:56 PM EDT, 6 hours before
Area Forecast Discussion
National Weather Service Columbia SC
756 PM EDT Mon Mar 19 2018

.SYNOPSIS...
A warm front will lift northward and into the area tonight
ahead of approaching low pressure. The low will be in the region
Tuesday and northeast of the area Wednesday.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
A warm front is slowly lifting northward across southern
Georgia, while a cold front moves eastward through Mississippi.
Isolated to scattered showers/storms expected to develop along
the lifting warm front later tonight, and move towards portions
of the CSRA. Then after Midnight, a potential squall line in
advance of the cold front may then move across the cwa.

MUCAPE values will be higher overnight due to the cooler mid-levels.
However a stable near-surface layer will help to limit the severe
potential. Expect the line of thunderstorms along the warm front to
break up as it moves into the southern cwa and into the upper
ridge early tonight. Hrrr does show the squall line ahead of the
cold front moving through the area after Midnight. Although the
threat of severe weather becomes increasingly isolated through
the night we cannot rule out small hail, damaging wind gusts,
and even an isolated tornado with some of the stronger cells.

Overnight lows remaining mild with cloud cover expected.
Readings from the middle 50s north, to the lower 60s south.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A shortwave trough will move across the Southeastern US
and through the forecast area Tuesday afternoon and evening.
Models show an area of low pressure and an associated cold front
in the area shifting east. There is still some uncertainty
regarding the timing of the system and how far west into the
forecast area the moisture will be. The GFS pushes the deeper
moisture east of the area by 21Z while the NAM is slower pushing
the moisture east. A few strong to severe thunderstorms will be
possible particularly south and east of the I-20 corridor mainly
during the late morning and through the afternoon hours. The
far eastern portion of the area is in the Storm Prediction
Center's slight risk for severe weather. The primary threats
appear to be strong to damaging winds, isolated tornadoes and
hail. Model LI values are around -5 to -7 with 0 to 6 km shear
values around 55 knots. Latest model guidance is trending warmer
further north with temperatures on Tuesday. This will
ultimately depend on the position of the warm front, but believe
northern counties will reside in the warm sector. Models show
the area becoming more stable Tuesday night. With the upper low
north of the area and wrap around moisture Tuesday night, have
continued likely pops north Tuesday night and slight chance
south. Winds will stay up Tuesday night with temperatures
forecast in the lower 40s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The shower chance Wednesday will be greatest in the north
section closer to deeper moisture and colder air aloft. Reduced
pops some on Wednesday especially further south given that the
models are pushing the upper low northeast of the area more
quickly and moving the moisture out of the area. Wednesday
appears quite breezy with a tight pressure gradient in the area.
Dry ridging is forecast to dominate Thursday and Friday. The
GFS and ECMWF MOS have temperatures during the early morning
hours Thursday and Friday in the middle and upper 30s. It may be
cold enough for frost. The models show much of the moisture
associated with a warm front north of the forecast area Saturday
and little moisture along a cold front Sunday. The GFS and
ECMWF MOS have pops 20 to 30 percent.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Broad upper trough over the central CONUS with weak upper
ridging off the SE coast. Closed upper low moving east towards
the Ohio valley. Surface low over W TN with warm front to our
west and south. Upper impulses interacting with the front
providing convection over S GA/N FL. This activity is expected
to shift east and remain just south of our forecast area (FA)
this evening. Warm front to shift north into our FA tonight
ahead of a cold front and prefrontal band of convection,
currently stretching across central TN into N AL, approaching
from the NW. Will expect lowering CIG heights later tonight in
response to the approaching warm fron and will include LLWS
with indications of a fairly strong low level jet developing.
Main concern will involve potential for convective activity,
possibly severe, to affect the FA late tonight. Main upper
energy to remain just to our north, with some guidance
indicating the convective activity weakening as it moves into
our FA. However, latest HRRR maintains potent band of convection
moving across the FA 06Z-10Z tonight. Combination of shear and
mainly elevated instability will provide a severe threat with
strong straight line winds appearing to be the main threat. Due
to uncertainity, will indicate a predominant period of SHRA
with VCTS late tonight, and tweak later based on radar trends
and latest guidance. Improving CIGs expected Tuesday morning.
Main upper trough will come through late Tuesday with main cold
front pushing through the northern FA during the morning, and
through the central and eastern FA Tuesday afternoon. Some
convective activity will be possible mainly S/E FA and towards
the coast Tuesday afternoon, and could be severe, and would be
more likely to affect OGB than the other TAF sites. Breezy
conditions expected to develop Tuesday.

EXTENDED AVIATION OUTLOOK...Some CIG restrictions possible late
Tuesday night and Wednesday morning. Otherwise, VFR and continued
breezy through Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 19, 3:17 AM EDT, 22 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
317 AM EDT Mon Mar 19 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
317 AM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Severe thunderstorms could possibly occur in the Central Savannah
River Area this afternoon. Severe thunderstorms could possibly occur
in the Central Savannah River Area and central South Carolina
tonight. Damaging wind gusts and isolated tornadoes would be the
primary threat with any severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms could possibly occur Tuesday with the greatest
threat in the eastern Midlands and Central Savannah River Area.
Damaging wind gusts and isolated tornadoes would be the primary
threat with any severe weather.

Near freezing temperatures may occur Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Mar 20, 1:05 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
105 AM EDT TUE MAR 20 2018

GAZ040-063>065-077-SCZ018-025-030-200600-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Aiken SC-
McCormick SC-Edgefield SC-
105 AM EDT TUE MAR 20 2018

...Strong Thunderstorms Approaching the Central Savannah River
Area...

Radar indicated storm thunderstorms will begin to move into the
Central Savannah River Area beginning around 200 am. These storms
may contain wind gusts of 40 to 50 mph along with frequent lightning
and brief heavy downpours. Small hail may also occur. It is possible
more severe conditions could occur including damaging wind.
Listen for later statements or possible severe thunderstorm warnings.

A small interior room on the lowest floor usually offers the best
protection from severe thunderstorms.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3336 8255 3341 8255 3360 8265
      3365 8258 3365 8249 3373 8254 3377 8205
      3321 8174 3317 8177 3311 8169 3299 8163
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 0458Z 267DEG 42KT 3353 8309

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:05 AM EDTSpecial Weather StatementCAEBurke, Columbia, McDuffie, Richmond55 min
Mar 20, 1:32 AM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond58 min
Mar 20, 2:26 AM EDTSevere Thunderstorm WarningCAEBurke79 min
Mar 20, 2:30 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond60 min
Mar 20, 3:08 AM EDTSevere Thunderstorm WarningCAEBurke29 min
Mar 20, 12:15 PM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond32 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.